MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1100-060
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat the subclavian vein.The patient presented with a blood clot due to the narrowing of a previously implanted stent that was placed 6-7 years ago.A 6 french sheath was used and the 10x60mm armada balloon catheter had no resistance during advancement and was inflated once at 11 atmospheres (atms).However, the waste of the narrowing of the stent did not respond to the dilatation and the balloon ruptured.The guide wire port was flushed prior to use and the balloon was not soaked.The armada was prepared (air aspiration) outside the anatomy prior to use without any issues.The physician proceeded to remove the balloon but resistance was noted possibly by the remaining ribs (first and second rib removed from a previous procedure) during withdrawal.When resistance was felt, the balloon catheter was manipulated (advanced and retracted) to try and clear it from what was causing resistance.A little extra force was applied to remove it and the hypotube and the balloon separated from the rest of the catheter.A snare was used and it was confirmed that all the pieces were removed from the patient.A 7 french sheath was used and a non-abbott balloon was used but the stent still stayed narrow.The patient stayed in the hospital with a lytic catheter in place to treat the blood clot.The prolonged hospitalization was due to the treatment of the blood clot.There was no adverse patient sequela and there was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Medical device problem code (b)(4).The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.It was reported by the account that the stent was previously placed approximately 6-7 years ago, and it appeared crushed.In this case, it is likely that the balloon interacted with the previously implanted stent such that the balloon became damaged and ruptured and subsequently the ruptured balloon became caught on the stent and resulted in the reported difficulty during removal.When resistance was felt, the balloon catheter was manipulated (advanced and retracted) to try and clear it from what was causing resistance.A little extra force was applied to remove it and the hypotube and the balloon separated from the rest of the catheter.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instruction for use (ifu) states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the instructions for use.Instead of using gentle counterclockwise twisting motion to remove the device, force was applied resulting in the reported separation.Additional treatment with a snare device was performed and it was confirmed that all the pieces were removed from the patient.The investigation determined the reported balloon rupture, difficulty removing the device, removal of foreign body and unexpected medical intervention appear to be related to circumstances of the procedure.The reported separation appears to be related to use error/operational context.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key14602140
Report Number2024168-2022-05978
Device Sequence Number20370091
Product Code LIT
UDI-Device Identifier08717648154959
UDI-Public08717648154959
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberB1100-060
Device Catalogue NumberB1100-060
Device Lot Number20216G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2022
Supplement Date Received by Manufacturer08/10/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date08/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexMale
Patient Weight86 KG